Minnesota, 2014High Wind in Minnesota, June 16, 2014
June 16, 2014 · NWS MPX · 2 events in 2 counties and zones
A complex of thunderstorms that weakened across southern Minnesota during the late afternoon and early evening of Monday, June 16th, developed an area of damaging outflow winds across portions of central and east central Minnesota. Other wind gusts of 40 to 55 mph were reported from various AWOS/ASOS sites in Minnesota.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms that weakened across southern Minnesota during the late afternoon and early evening of Monday, June 16th, developed an area of damaging outflow winds across portions of central and east central Minnesota. Other wind gusts of 40 to 55 mph were reported from various AWOS/ASOS sites in Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 16, 2:06 PM CST, 2 hours 54 minutes earlier.
Area forecast discussion, Jun 16, 2:06 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
306 PM CDT MON JUN 16 2014
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 150 PM CDT MON JUN 16 2014
TONIGHT AND TUESDAY...SFC ANALYSIS PUTS A LOW PRES CENTER OVER
N-CENTRAL SD WITH A WMFNT THAT IS SNAPPING NWD ACRS SRN INTO CENTRAL
MN. WINDS BEHIND THE FNT HAVE SHIFTED TO SLY OVER THE ENTIRE WFO MPX
CWFA...AND DEWPOINTS HAVE SURGED INTO THE LOWER 60S FOR MUCH OF THE
AREA. IN CONJUNCTION WITH THIS SFC SYSTEM IS STRONG SW FLOW ALOFT...
INCLUDING JETTING AROUND 3 KFT OF WINDS IN THE 40-50 KT RANGE.
CAPPING HAVE BEEN LOST WHILE CAPES RANGE FROM 2500-3500 J/KG...AND
THE STRONG JETTING AT MULTIPLE LEVELS IS CONTRIBUTING TO 0-3KC
HELICITY VALUES OF 300-500 M2/S2...MAINLY UPSTREAM FROM THE MPX
CWFA. GIVEN ALL THESE INGREDIENTS...STRONGEST OF WHICH IS OVER FAR
SRN MN...IT IS CERTAINLY NOT UNREASONABLE TO SEE SEVERE CELLULAR
STORMS AROUND THE I-90 CORRIDOR WITH MORE CLUSTER-LIKE STORMS GOING
N. WILL SEE THE STORMS CONTINUE TO SHIFT EWD ACRS THE CWFA THRU THE
OVERNIGHT HOURS...GRADUALLY DRAGGING THE STORMS TO THE SE ACRS THE
AREA...WITH THE BIGGEST THREAT FOR SEVERE WX ENDING BY AROUND 06Z...
LIKELY EARLIER FOR WRN PORTIONS OF THE AREA. THE OTHER CONCERN IS
VERY HEAVY RAIN. PWATS ARE MAINLY IN THE 1.2-1.6 INCH RANGE PER SPC
ANALYSIS...HIGHEST OVER SWRN MN...AND WITH TRAINING OF STORMS THE
PRECIPITATION EFFICIENCY WILL BE RATHER HIGH. WILL BE LOOKING FOR
2-3 INCHES QPF OVER SRN MN...HENCE THE FLASH FLOOD WATCH OVER SRN
PORTIONS OF THE CWFA THRU THE OVERNIGHT HOURS. THE PRECIP WILL
GRADUALLY END FROM NW TO SE DURG THE OVERNIGHT HRS...BUT WILL LOOK
FOR ISOLD TO SCATTERED LINGERING SHWRS FOR MUCH OF THE DAY TMRW. AS
THE DAY PROGRESSES HOWEVER...MORE STORM ORGANIZATION WILL TAKE PLACE
AS THE LOW PRES CENTER FORMERLY OVER THE DAKOTAS SHIFTS INTO NRN
WI...LEAVING A SFC CDFNT FNT STRADDLING THE AREA FROM SW TO NE. THIS
LOW LEVEL FOCUSING MECHANISM WILL AGAIN AID IN STORM DEVELOPMENT
LATE IN THE DAY WHEN INSOLATION IS GREATEST...WHICH WILL ENHANCE
INSTABILITY...AND CINH IS ELIMINATED. STORMS WILL TAKE ON MORE
BOW-LIKE SIGNATURES ALONG WITH CLUSTERS...MAKING BOTH LARGE HAIL AND
DAMAGING WINDS THE HAZARDS FOR LATE IN THE DAY TMRW. CONTRIBUTING TO
THE INSTABILITY WILL BE THE WARMING TREND THRU TMRW...WITH THE CWFA
BEING SQUARELY PLACE IN THE WARM SECTOR AS HIGHS CLIMB FROM THE UPR
70S TO LWR 80S TDA...INTO THE MID 80S ON TUE. A MILD NIGHT IS
EXPECTED TNGT WITH LOWS IN THE MID TO UPR 60S.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 150 PM CDT MON JUN 16 2014
WITH A GOOD DEAL TO FOCUS ON FOR TODAY AND TOMORROW... DID NOT
INVEST A SUBSTANTIAL AMOUNT OF TIME DISSECTING THINGS FOR THE
REMAINDER OF THE FORECAST PERIOD. HOWEVER... THINGS LOOK TO HAVE
CHANGED LITTLE WITH REGARD TO THE NUMERICAL GUIDANCE... AND IT
APPEARS WE WILL BE DEALING WITH THE STALLED OUT FRONTAL
BOUNDARY/BAROCLINIC ZONE OVER OUR AREA FOR MOST OF THE WEEK WHILE
THE SURFACE LOW REMAINS TO OUR WEST. THE WESTERN CONUS UPPER LOW
STILL LOOKS TO EJECT NORTHEAST INTO THE REGION TOWARD THE END OF
THE WEEK... WHICH SHOULD HELP PUSH THE SURFACE LOW AND DIFFUSE COLD
FRONT ACROSS THE AREA FRIDAY INTO EARLY SATURDAY. THERE ARE
CERTAINLY DIFFERENCES IN THE GUIDANCE BY THEN... BUT THE ECMWF AND
GFS HAVE THAT GENERAL THEME... THEN LINGERING WHAT/S LEFT OF THE
UPPER TROUGH AND COLD POOL OVER THE AREA THROUGH THE WEEKEND.
PRIOR TO THAT... OUR BOUTS/ROUND OF CONVECTION WILL BE HEAVILY
TIED TO WEAKER LARGE SCALE IMPULSES MOVING THROUGH THE UPPER FLOW
AND WHATEVER CONVECTIVELY INDUCED FORCING CAN SETUP ACROSS THE
REGION. SO... WE/RE STUCK WITH HAVING TO INCLUDE POPS THROUGH THE
WEEK INTO THE WEEKEND IN A BROAD-BRUSH FASHION AT THIS POINT. AS
THINGS WORK INTO THE SHORTER TERM EACH DAY WE/LL LIKELY BE ABLE TO
IDENTIFY SOME POP-FREE OR LOW POP PERIODS... SINCE THEY/LL
CERTAINLY OCCUR. SEVERE WEATHER CONCERNS MAINLY LOOK TO BE DURING
THE EARLY PART OF THE WEEK... WITH HEAVY RAIN/FLOODING CONCERNS
PRETTY MUCH THROUGHOUT THE PERIOD AS FLASHIER STUFF GIVES WAY TO
LARGE SCALE STREAM/RIVER CONCERNS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 111 PM CDT MON JUN 16 2014
FORECAST LOOKS TO DEGRADE STEADILY AND SIGNIFICANTLY GOING INTO
THE LATE AFTERNOON ADN EVENING HOURS DUE TO EXPECTED CLUSTERS OF
RAIN/TSTMS TO SHIFT ACROSS THE AREA LATER TODAY. THERE IS THE
POTENTIAL FOR THUNDERSTORMS TO CONTAIN STRONG WINDS...BUT UNTIL
CLEAR TRACKS OF INDIVIDUAL CELLS EBCOME APPARENT...HAVE OPTED TO
JUST REDUCE CONDS TO IFR VSBY WITH MVFR CIGS AND CAN AMEND THE TAF
TO INCLUDE ANY STRONG WINDS AS NEEDED. ONCE THE STORMS PUSH
THRU...WINDS WILL DIMINISH AND THE ADDED SFC MOISTURE WILL
CONTRIBUTE TO FOG AND/OR LOW STRATUS DEVELOPMENT DURING THE
OVERNIGHT HOURS INTO DAYBREAK. CONDS THEN IMPROVE THRU THE REST OF
TMRW MRNG. ADDITIONAL STORMS ARE POSSIBLE LATE TUE AFTN...TOO
EARLY FOR INCLUSION ATTM.
KMSP...SHOWERS LIKELY TO MOVE INTO THE KMSP AREA JUST BEFORE 00Z
THIS EVENING THEN A ROUND OF TSTMS CAN BE EXPECTED STARTING AROUND
00Z AND LASTING A FEW HRS. SOME OF THESE TSTMS MAY CONTAIN STRONG
WINDS...IN EXCESS OF 35 KT AND POSSIBLY SEVERE STRENGTH OF 50 KT.
WILL CONTINUE TO MONITOR AND AMEND AND/OR UTILIZE OTHER PRODUCTS
AS NECESSARY. THE STORMS LOOK TO WIND DOWN APPROACHING 06Z...THEN
THE CONCERN TURNS TO FOG/LOW STRATUS. AM NOT LOOKING FOR VSBY TO
DROP TO LESS THAN 2SM BUT THERE IS A GOOD CHC OF HAVING CEILINGS
DROP TO BELOW 1700 FT WITHIN A COUPLE HOURS OF DAYBREAK. CONDS
THEN IMPROVE DURG THE DAY TMRW...BUT ADDITIONAL SHWRS AND POSSIBLY
TSTMS LOOK TO DEVELOP LATE TMRW AFTN INTO TMRW EVE. THESE WILL BE
LOOKED AT FURTHER FOR THE 00Z TAF.
/OUTLOOK FOR KMSP/
WED...VFR. MVFR SHRA/TSRA POSSIBLE. WINDS SE 10-15 KTS.
THU...MVFR/IFR WITH SHRA/TSRA LIKELY. WINDS SE 10-15 KTS.
FRI...VFR. MVFR SHRA/TSRA POSSIBLE. WINDS SW 5-10 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR MNZ064-065-067-
073>078-082>085-091>093.
WI...NONE.
&&
SHORT TERM...JPC
LONG TERM...
AVIATION...JPCHazardous weather outlook, Jun 16, 10:21 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1121 AM CDT MON JUN 16 2014
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1121 AM CDT MON JUN 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE AREA
FROM SOUTHWEST TO NORTHEAST THIS AFTERNOON INTO TONIGHT. THE
GREATEST RISK FOR SEVERE WEATHER IS EXPECTED ACROSS SOUTHERN
MINNESOTA THIS AFTERNOON AND EVENING...WHERE VERY LARGE
HAIL...DAMAGING STRAIGHT LINE WINDS AND A FEW TORNADOES WILL
BE POSSIBLE.
IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WITH ANY OF THE
ACTIVITY TODAY AND TONIGHT. GIVEN RECENT WET CONDITIONS...THIS
WILL POSE A THREAT FOR FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT FOR PORTIONS OF SOUTHWEST AND SOUTHERN MINNESOTA WHERE THE
HEAVIEST RAIN WILL OCCUR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
WAVES OF SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM TUESDAY
THROUGH FRIDAY. SEVERE STORMS WILL BE POSSIBLE WITH ANY ACTIVITY
THAT DEVELOPS TUESDAY THROUGH THURSDAY. IN ADDITION...SEVERAL
INCHES OF RAIN ARE POSSIBLE THROUGH LATE WEEK...WHICH WILL LEAD
TO CONTINUED FLOODING CONCERNS. THE FLOODING THREAT IS EXPECTED TO
TRANSITION FROM MORE OF A FLASH FLOOD THREAT AT THE BEGINNING OF
THE WEEK...TO MORE OF A MAIN STEM RIVER FLOOD THREAT THE END OF
THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS
AFTERNOON THROUGH TONIGHT. IN ADDITION...SPOTTER ACTIVATION WILL
LIKELY BE NEEDED AT TIMES TUESDAY THROUGH THURSDAY.
In the hours before
Local storm report, Jun 16, 4:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
531 PM CDT MON JUN 16 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND DMG 3 S FAIRMONT 43.60N 94.46W
06/16/2014 MARTIN MN TRAINED SPOTTER
POWER OUT IN TOWN
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Jun 16, 4:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
535 PM CDT MON JUN 16 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HEAVY RAIN MADELIA 44.05N 94.42W
06/16/2014 M1.00 INCH WATONWAN MN TRAINED SPOTTER
LESS THAN AN HOUR. STREET FLOODING.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Jun 16, 4:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
545 PM CDT MON JUN 16 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND DMG 2 ESE SKYLINE 44.12N 93.99W
06/16/2014 BLUE EARTH MN TRAINED SPOTTER
10 INCH TREE BRANCH DOWN
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Jun 16, 4:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
546 PM CDT MON JUN 16 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM NON-TSTM WND GST 2 E FAIRMONT 43.64N 94.42W
06/16/2014 M58 MPH MARTIN MN AWOS
AWOS STATION FAIRMONT AP /FRM/
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Jun 16, 4:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
549 PM CDT MON JUN 16 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 2 E FAIRMONT 43.64N 94.42W
06/16/2014 M58 MPH MARTIN MN AWOS
AWOS STATION FAIRMONT AP /FRM/
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Jun 16, 5:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
600 PM CDT MON JUN 16 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND DMG VERNON CENTER 43.96N 94.17W
06/16/2014 BLUE EARTH MN TRAINED SPOTTER
10 INCH TREE BRANCH DOWN
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMHigh Wind, Chisago
- When
- June 16, 5:00 PM CST to 8:00 PM CST
- Where
- Chisago forecast zone
- Measured
- 39 kt (45 mph) estimated sustained
- Reported by
- Public
- Coordinates
- 45.503, -92.908 (the zone’s center; the record gives no point)
The public reported a large tree blown down in Stacy, along with a measured wind gust of 56 mph from a private weather station north of North Branch.
High Wind, Isanti
- When
- June 16, 5:15 PM CST to 7:15 PM CST
- Where
- Isanti forecast zone
- Measured
- 39 kt (45 mph) estimated sustained
- Reported by
- AWOS
- Coordinates
- 45.562, -93.295 (the zone’s center; the record gives no point)
A wind gust of 51 mph occurred at the Cambridge regional airport at 7:15 PM LST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, June 16, 20142 deaths · 20 injured · $21 million · EF4 · 32 events
- Tornadoes and Flash Flooding in Iowa, June 16 to 17, 20141 death · $3.2 million · EF1 · 91 events
- Tornadoes and Damaging Winds in Wisconsin, June 16 to 17, 2014$21 million · EF3 · 19 events
- Tornadoes and Flooding in Wisconsin, June 16, 20145 injured · $21 million · EF2 · 13 events
- Tornadoes and Hail in Nebraska, June 16, 2014$231,000 · EF2 · 24 events
- Flash Flooding and Flooding in South Dakota, June 16 to 18, 2014$4.2 million · 1.75 in hail · 45 events
- Hail and Damaging Winds in Florida, June 16, 20141 death · $13,000 · 1 in hail · 4 events
- Winter Weather in Utah, June 16 to 18, 20141 death · 2 events
- Flash Flooding and Hail in Minnesota, June 16 to 17, 2014$775,000 · 1.75 in hail · 55 events
- Tornado and Flash Flood in Iowa, June 16 to 18, 2014$470,000 · EF0 · 44 events
- Flash Flooding in Ohio, June 16 to 18, 2014$3.3 million · 3 events
- Flooding in Iowa, June 16 to 30, 2014$2.5 million · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515736, 515737.